Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 7, 2018, 7:30 PM MDT for Custer County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2018, 7:30 PM MDT (01:30 UTC)
- Expired
- Jun 7, 2018, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, MT
The radar
The Glasgow radar (KGGW), 196 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:30 PM MDT | FLASH FLOOD | 1 N Shirley, MT | RUSHING WATER OVER I-94 TRAPPING SOME VEHICLES AND PUSHING FENCES OVER AT 740 PM. CONSIDERABLE HAIL ON I-94 PRODUCING HAZARDOUS ROAD CONDITIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.4
The text
As transmitted.
250
WGUS55 KBYZ 080130
FFWBYZ
MTC017-080430-
/O.NEW.KBYZ.FF.W.0004.180608T0130Z-180608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
730 PM MDT THU JUN 7 2018
The National Weather Service in Billings has issued a
* Flash Flood Warning for...
North central Custer County in southeastern Montana...
* Until 1030 PM MDT.
* At 728 PM MDT, Doppler radar indicated thunderstorms producing
very heavy rain and hail across the warned area. Up to two inches
of rain has already fallen in a short time. Flash flooding is
expected.
* I-94 in the Shirley vicinity may have considerable ponding of
water and small hail along it making travel dangerous. Other Flash
flooding will remain over mainly rural areas of north central
Custer County.
LAT...LON 4666 10557 4666 10550 4660 10549 4660 10545
4658 10545 4657 10541 4649 10553 4657 10571
4668 10558
$$
Tesar2 follow-up statements
126
WGUS75 KBYZ 080237
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
837 PM MDT THU JUN 7 2018
MTC017-080430-
/O.CON.KBYZ.FF.W.0004.000000T0000Z-180608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer MT-
837 PM MDT THU JUN 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
NORTH CENTRAL CUSTER COUNTY...
At around 745 pm...Trained weather spotters reported significant
flash flooding across I-94 at mile marker 158 near Shirley. Heavy
rain continues in the vicinity where over two inches of rain has
already fallen.
Motorists are urged not to drive through water covered roadways.
Flash flooding is also likely over rural locations in this area.
LAT...LON 4666 10557 4666 10550 4660 10549 4660 10545
4658 10545 4657 10541 4649 10553 4657 10571
4668 10558
$$
Tesar519
WGUS75 KBYZ 080424
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
1024 PM MDT THU JUN 7 2018
MTC017-080433-
/O.EXP.KBYZ.FF.W.0004.000000T0000Z-180608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer MT-
1024 PM MDT THU JUN 7 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CUSTER COUNTY WILL
EXPIRE AT 1030 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4666 10557 4666 10550 4660 10549 4660 10545
4658 10545 4657 10541 4649 10553 4657 10571
4668 10558
$$
ReimerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:58 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 7, 3:58 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
358 PM MDT Thu Jun 7 2018
.UPDATE...
Quick update to add Severe Thunderstorm Watch 161 from Rosebud,
Treasure, Big Horn, and Sheridan counties, and areas to the east.
The Severe Thunderstorm Watch is in effect through 11 pm MDT. STP
&&
.SHORT TERM...valid for Tdy and Fri...
Very minor changes to the short term forecast, as convective setup
continues to support strong to severe thunderstorms across the
region today.
High dewpoints support CAPES 1500 to 2500 j/kg for most of the
area with even higher amounts along the Montana/Dakota border.
Shear looks sufficient for some storm organization with 100m2/s2
storm relatively helicity over western half of the area and it
really climbs to 250m2/s2 along the eastern border.
Best estimate of timing for activity looks pretty consistent,
beginning in the early afternoon in the western high terrain.
Activity will spread eastward into central zones, around Billings,
between 4 and 8pm, and into eastern zones, Miles City and Baker,
after 8pm.
Overnight the approaching trof begins to pull drier air over the
region and the surface trof shifts east of the area by Friday so
convective chances are decreased. This will point to a mainly dry
day for Friday. Increased sunlight and downslope flow will be
offset by slightly cooler air aloft on Friday, resulting in
similar temps as Thurs.
Cooler air aloft goes away for Saturday, but downslope flow and
sunlight persist, so expect temperatures Saturday to be much
warmer, with high back into the 90s, and continued dry. AAG
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Cooler weather is in store for the first part of the extended
forecast. This cool weather will come behind a strong cold frontal
passage Saturday night. This front will be driven along by a deep
upper trough moving across the northern Rockies through early
next week. This will set up a breezy day for Sunday with post
frontal winds gusting throughout the day. High temperatures will
be suppressed into the lower to mid 70s on Sunday and even upper
60s by Monday. Cyclonic flow will provide a slight chance of
showers, but coverage will be limited.
Warmer temperatures will move back in for the middle of the week
as a flat ridge slides into the northern Rockies. TWH
&&
.AVIATION...
Showers and thunderstorms are beginning to develop over the high
terrain this afternoon. Activity coverage is expected to continue
to increase, and spread eastward through the afternoon and evening.
Some storms may be severe with large hail, strong wind gusts to
50 kt, frequent lightning, and torrential rainfall. MVFR to LIFR
conditions will occur with the storms. Expect areas of obscuration
over all mountains this afternoon and evening. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 083 056/082 057/092 059/076 047/068 046/074 050/079
4/T 41/U 21/U 03/T 31/N 21/N 01/U
LVM 079 049/080 049/089 050/066 041/061 041/070 045/076
5/T 41/U 20/N 03/T 32/T 21/N 01/B
HDN 085 055/084 058/093 058/079 048/069 046/076 049/080
3/T 31/U 21/U 02/T 31/B 21/U 01/U
MLS 082 059/083 060/092 063/081 051/069 048/074 052/079
3/T 61/U 11/U 12/T 30/B 20/U 00/U
4BQ 084 058/083 060/093 062/085 050/071 047/076 049/080
3/T 41/U 11/U 12/T 30/U 20/U 01/U
BHK 079 056/082 058/088 062/085 050/069 045/073 047/079
4/T 61/U 11/U 11/N 20/B 10/N 00/U
SHR 083 054/080 055/091 056/079 045/069 041/073 045/078
3/T 31/U 21/U 03/T 31/U 20/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 161 in effect until 11 PM MDT this
evening FOR ZONES 30>33-36>38-57-58.
WY...Severe Thunderstorm Watch 161 in effect until 11 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Jun 7, 2:32 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 232 PM MDT Thu Jun 7 2018 MTZ028>042-056>058-063>068-WYZ098-099-080300- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 232 PM MDT Thu Jun 7 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms possible. * WHERE...Southern Montana and north-central Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...The main hazards are large hail and damaging winds. Also these storms could produce heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Jun 7, 6:35 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
635 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL COLSTRIP 45.88N 106.63W
06/07/2018 M0.50 INCH ROSEBUD MT TRAINED SPOTTER
0612 PM HAIL 1 W COLSTRIP 45.88N 106.64W
06/07/2018 M0.25 INCH ROSEBUD MT TRAINED SPOTTER
0620 PM HAIL 1 NNW BIRNEY 45.34N 106.52W
06/07/2018 M0.25 INCH ROSEBUD MT TRAINED SPOTTER
0630 PM HAIL 2 NE KINSEY 46.59N 105.63W
06/07/2018 M1.00 INCH CUSTER MT TRAINED SPOTTER
&&
ARTHURSpecial weather statement, Jun 7, 6:46 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Billings MT
646 PM MDT THU JUN 7 2018
MTZ036-037-080115-
Powder River MT-Carter MT-
646 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY...
At 644 PM MDT, Doppler radar was tracking a nearly stationary strong
thunderstorm 19 miles northeast of Broadus.
Nickel size hail and winds in excess of 40 mph are possible with
this storm, along with very heavy rainfall. Localized low land
flooding is possible with this storm.
This storm will remain over mainly rural areas of west central Carter
and northeastern Powder River Counties.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.
LAT...LON 4539 10506 4555 10518 4578 10503 4579 10476
4539 10469
TIME...MOT...LOC 0044Z 109DEG 12KT 4557 10505
LesterLocal storm report, Jun 7, 6:47 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 3 SSE CROW AGENCY 45.57N 107.44W
06/07/2018 M65.00 MPH BIG HORN MT MESONET
0632 PM HAIL 7 SSW ASHLAND 45.50N 106.31W
06/07/2018 M0.25 INCH ROSEBUD MT TRAINED SPOTTER
0637 PM TSTM WND GST FORSYTH 46.26N 106.69W
06/07/2018 M65.00 MPH ROSEBUD MT TRAINED SPOTTER
POWER LINES AND TREES DOWN
0637 PM HAIL FORSYTH 46.27N 106.65W
06/07/2018 M0.75 INCH ROSEBUD MT TRAINED SPOTTER
POWER OUTAGE; SMALL COTTONWOOD BRANCHES DOWN; HEAVY
RAINFALL
0637 PM TSTM WND DMG FORSYTH 46.26N 106.69W
06/07/2018 ROSEBUD MT TRAINED SPOTTER
POWER LINES AND TREES DOWN
&&
ARTHURSpecial weather statement, Jun 7, 7:08 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Billings MT 708 PM MDT THU JUN 7 2018 MTZ032-080130- Custer MT- 708 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Volborg, or 31 miles south of Miles City, moving east at 35 mph. Wind gusts up to 50 mph, small hail and very heavy rainfall, are all possible with this storm. Locations impacted include... Volborg. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4579 10589 4616 10590 4613 10494 4579 10494 TIME...MOT...LOC 0107Z 259DEG 29KT 4597 10562 TWH
Special weather statement, Jun 7, 7:10 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Billings MT 710 PM MDT THU JUN 7 2018 MTZ036-037-080230- Powder River MT-Carter MT- 710 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY... At 707 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Volborg to 17 miles north of Recluse. Movement was east at 35 mph. Wind gusts of 45 to 55 mph along with dime size hail and heavy rain are possible with these storms. Another storm about 15 miles east of Broadus was nearly stationary and is capable of producing nickel size hail and very heavy rain. Locations impacted include... Broadus, Biddle, Olive, Sonnette, Hammond, Moorhead, Powderville, Boyes, Belle Creek and Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4500 10590 4579 10583 4579 10476 4500 10478 TIME...MOT...LOC 0107Z 262DEG 29KT 4581 10576 4498 10584 Lester
Local storm report, Jun 7, 7:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
724 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG ROSEBUD 46.18N 106.48W
06/07/2018 ROSEBUD MT TRAINED SPOTTER
COTTONWOOD TREE DOWN BLOCKING SOUTH LANE OF HWY 447 SOUTH
OF ROSEBUD. REPORTED BY STORM CHASERS.
0625 PM TSTM WND GST ROSEBUD 46.27N 106.45W
06/07/2018 M65.00 MPH ROSEBUD MT TRAINED SPOTTER
BROKEN HIGHWAY SIGNS ON I94 REPORTED BY STORM CHASERS.
0630 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
06/07/2018 M56.00 MPH ROSEBUD MT MESONET
0639 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
06/07/2018 M56.00 MPH ROSEBUD MT MESONET
0641 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
06/07/2018 M51.00 MPH ROSEBUD MT MESONET
0702 PM TSTM WND GST 3 WNW MILES CITY 46.43N 105.89W
06/07/2018 M61.00 MPH CUSTER MT ASOS
&&
ARTHURThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:14 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 61 min |
| Jun 7, 6:21 PM MDT | Special Weather Statement | BYZ | Carter | 24 min |
| Jun 7, 6:26 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 34 min |
| Jun 7, 6:41 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 49 min |
| Jun 7, 6:46 PM MDT | Special Weather Statement | BYZ | Carter | 29 min |
| Jun 7, 7:00 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 60 min |
| Jun 7, 7:08 PM MDT | Special Weather Statement | BYZ | Custer | 22 min |
| Jun 7, 7:10 PM MDT | Special Weather Statement | BYZ | Powder River | 80 min |
| Jun 7, 7:33 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 42 min |
| Jun 7, 7:56 PM MDT | Special Weather Statement | BYZ | Fallon | 64 min |
| Jun 7, 8:12 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 63 min |
| Jun 7, 9:12 PM MDT | Special Weather Statement | BYZ | Golden Valley | 48 min |
| Jun 7, 9:24 PM MDT | Special Weather Statement | BYZ | Golden Valley | 36 min |
| Jun 7, 10:08 PM MDT | Special Weather Statement | BYZ | Musselshell | 52 min |
| Jun 7, 10:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 31 min |
| Jun 7, 11:10 PM MDT | Special Weather Statement | BYZ | Yellowstone | 35 min |
| Jun 8, 4:00 PM MDT | Special Weather Statement | BYZ | Stillwater | 45 min |
| Jun 8, 5:14 PM MDT | Special Weather Statement | BYZ | Big Horn | 31 min |
| Jun 8, 5:20 PM MDT | Special Weather Statement | BYZ | Carter | 40 min |
| Jun 8, 5:50 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 22 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.